Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 245, NWS Blacksburg, VA

August 17, 2016Rockingham County, Stokes County, North Carolina; 5 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 17, 2016, 3:43 PM EDT for Rockingham County, Stokes County, North Carolina; 5 counties in Virginia. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2016, 3:43 PM EDT (19:43 UTC)
Expired
Aug 17, 2016, 4:45 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rockingham County, NC, Stokes County, NC, City of Martinsville, VA, Franklin County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 70 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 3:50 PM EDTTSTM WND DMG1 N Spencer, VAA TREE WAS BLOWN DOWN ALONG AIRPORT ROAD.
Aug 17, 4:10 PM EDTTSTM WND DMGSnow Creek, VAMULTIPLE TREES WERE BLOWN DOWN IN THE SNOW CREEK AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WUUS51 KRNK 171943
SVRRNK
NCC157-169-VAC067-089-141-143-690-172045-
/O.NEW.KRNK.SV.W.0245.160817T1943Z-160817T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT WED AUG 17 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHEASTERN PATRICK COUNTY IN SOUTHWESTERN VIRGINIA...
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  THE CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA...

* UNTIL 445 PM EDT

* AT 343 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR OAK LEVEL TO PRESTONVILLE...MOVING EAST AT 25
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EDEN...
  MARTINSVILLE...
  WENTWORTH...
  STONEVILLE...
  AND SANDY RIDGE.

THIS INCLUDES THE FOLLOWING LOCATIONS THE MARTINSVILLE SPEEDWAY AND
MARTINSVILLE AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3645 8020 3694 8006 3689 7944 3661 7949
      3660 7952 3658 7949 3654 7950 3654 7951
      3640 7952
TIME...MOT...LOC 1943Z 280DEG 23KT 3685 7990 3648 8009 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
2 follow-up statements
216 
WWUS51 KRNK 172008
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT WED AUG 17 2016

NCC169-172016-
/O.CAN.KRNK.SV.W.0245.000000T0000Z-160817T2045Z/
STOKES NC-
408 PM EDT WED AUG 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STOKES COUNTY IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3652 8003 3654 8003 3654 8012 3694 8001
      3689 7944 3662 7949 3662 7951 3660 7952
      3658 7949 3657 7949 3654 7950 3654 7951
      3643 7952
TIME...MOT...LOC 2006Z 280DEG 23KT 3683 7977 3646 7996 

$$

NCC157-VAC067-089-141-143-690-172045-
/O.CON.KRNK.SV.W.0245.000000T0000Z-160817T2045Z/
ROCKINGHAM NC-PATRICK VA-PITTSYLVANIA VA-FRANKLIN VA-HENRY VA-
CITY OF MARTINSVILLE VA-
408 PM EDT WED AUG 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHERN ROCKINGHAM...SOUTHEASTERN PATRICK...SOUTHWESTERN
PITTSYLVANIA...SOUTHEASTERN FRANKLIN...AND HENRY
COUNTIES...INCLUDING THE CITY OF MARTINSVILLE...

AT 406 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SNOW CREEK TO NEAR STONEVILLE...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
EDEN...
MARTINSVILLE...
AXTON...
CALLANDS...
AND SPENCER.

THIS INCLUDES THE FOLLOWING LOCATIONS THE MARTINSVILLE SPEEDWAY AND
MARTINSVILLE AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3652 8003 3654 8003 3654 8012 3694 8001
      3689 7944 3662 7949 3662 7951 3660 7952
      3658 7949 3657 7949 3654 7950 3654 7951
      3643 7952
TIME...MOT...LOC 2006Z 280DEG 23KT 3683 7977 3646 7996 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
535 
WWUS51 KRNK 172046
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT WED AUG 17 2016

NCC157-VAC067-089-141-143-690-172056-
/O.EXP.KRNK.SV.W.0245.000000T0000Z-160817T2045Z/
ROCKINGHAM NC-PATRICK VA-PITTSYLVANIA VA-FRANKLIN VA-HENRY VA-
CITY OF MARTINSVILLE VA-
446 PM EDT WED AUG 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHERN ROCKINGHAM...SOUTHEASTERN PATRICK...SOUTHWESTERN
PITTSYLVANIA...SOUTHEASTERN FRANKLIN...AND HENRY COUNTIES AND THE
CITY OF MARTINSVILLE HAS EXPIRED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ALONG WITH FREQUENT CLOUD-TO-GROUND LIGHTNING
WILL CONTINUE IN THIS AREA.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3652 8003 3654 8003 3654 8012 3694 8001
      3689 7944 3662 7949 3662 7951 3660 7952
      3658 7949 3657 7949 3654 7950 3654 7951
      3643 7952
TIME...MOT...LOC 2046Z 280DEG 23KT 3679 7949 3642 7968 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:47 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 17, 1:47 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
147 PM EDT Wed Aug 17 2016

.SYNOPSIS...
High pressure centered over the western Atlantic will continue to
provide a moist southwest flow of warm and humid air across the
region today. A weak cold front will drift southeast from the
Ohio Valley tonight and Thursday before stalling just south of
the area on Friday. This boundary will dissipate across the
Carolinas by the end of the week ahead of another cold front that
will approach from the northwest during the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 250 AM EDT Wednesday...

Strong upper ridge extending across the area from offshore will
gradually begin to weaken over the next 24 hours as subtle height falls
take shape to the south of passing Great Lakes 500 mb troffiness. This
should allow a faint surface cold front to drift toward the region
from the northwest this afternoon/tonight although a bit slower
than previous. Added shortwave energy rippling along the boundary
from the west should also act to aid weak lift espcly later today
mountains where models show best low level moisture convergence
under diffluence aloft. This in conjunction with lingering but
rather weak southwest flow should result in better convective coverage
west, with initial development southern Blue Ridge per heating
after any current early morning isolated convection fades, then
moreso far west just ahead of the front and under the wave aloft.
However the mid level flow remains marginal for widespread strong
storms, although enough decent instability/high pwats under
unidirectional flow enough to support bands/clusters of deeper
convection as seen off the Cams ensemble.

Also appears storms could jump east into better CAPES within the
eastern lee trough late espcly if can organize better outflow out
west. This a bit more uncertain so will leave likely pops west
today and high chances east of the Blue Ridge for now. Given
potential for a few slow moving bands could see some training of
storms and given high moisture content potential for heavy rain
exists although threat appears too isolated to pin down a watch
area at this point. Thus only mentioning in the HWO for now along
with the isolated severe threat. High temps not quite as hot as
previous days per earlier clouds/convection, but still likely
topping 90 east, and mid/upper 80s west, pending more widespread
shra/tsra which looks shortly after midday mountains.

Front likely dangles just north of the area overnight with the low
level flow turning more westerly in the wake of the passing shortwave
during the evening. Expect ongoing deeper convection to persist longer
this evening under more support aloft and residual eastern instability
as convection heads east off the ridges. Thus maintaining some decent
chance to low likely pops through midnight before tapering as the
impulse passes and the boundary layer stabilizes. However appears
lingering westerly flow to keep some weak convergence going west
where will hold onto chance pops through late tonight and cut to
isolated or less by daybreak in the east. Lows again similar to
many of the past few with 60s mountains to lower 70s east.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 300 AM EDT Wednesday...

A slow moving frontal boundary will drift southeast across the
mountains Thursday, linking up with a lee trough over the piedmont
by the evening. Some models have this boundaries stalling and
remaining over the piedmont into Friday. A few models are pushing
this boundary south into northern North Carolina. It is crucial to
know where this boundary resides over the next couple of days to
know where to place the higher PoPs. As short waves track along this
boundary, scattered light showers will pass north while moderate
showers and thunderstorms track east, south of this line. Cloud
cover may be extensive Thursday morning to limit severe potential,
but the stronger storms will be to the south. For now, will place
the higher chance PoPs (40-50%) along and south of the Virginia-
North Carolina border, 20-30% north. If a fair amount of strong
convection forms Thursday, they may help drive this boundary farther
south on Friday. Temperatures will be somewhat cooler and a west
wind will help lower humidity level, at least for a day. An upper
level trough begins to track across the northern plains Saturday
allow heights to increase over the region again. Isolated to
scattered showers and thunderstorms will once again pepper the area
this weekend.

Temperatures will warm to seasonal levels each afternoon while
remaining muggy with areas of fog each night.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 150 PM EDT Tuesday...

The central CONUS trough, will continue to deepen and head east.
Guidance yesterday was hinting at Sunday, but the latest guidance
has more of a Monday arrival time for its associated cold front into
our region. Anticipate a trend for increasing chances of
precipitation in advance this feature.

With lowering heights, and more cloud cover and precipitation,
temperatures will be slightly cooler Saturday through Monday as
compared to Thursday and Friday. Readings still will be slightly
above normal for this time of year, especially in regards to the low
temperatures. On Tuesday, anticipate cooler temperatures in the wake
of the cold front. Temperatures will be slightly below normal.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 140 PM EDT Wednesday...

Scattered thunderstorms with heavy rain and gusty winds have
again developed between KBCB and KTNB. High confidence that most
locations along and west of the Blue Ridge will have a
thunderstorms sometime before 00Z/8PM. With high moist
environment storms will bring MVFR to IFR conditions if they move
over an airport along with gusty winds in spots.

Showers and storms look to linger into late this evening as a weak
disturbance crosses the region so including either a VCSH or
prevailing MVFR/VFR after 00Z/8PM at KLWB,KBLF, and KBCB. Once
convection fades should see more in the way of fog overnight
espcly where heavier rainfall occurred earlier. However the degree
of clouds may limit formation of anything but MVFR visibilities.

Extended aviation discussion...

For Thursday and beyond, the area of high pressure along the
southeast Atlantic coast is expected to weaken. This will allow a
frontal system to begin moving south into the region, resulting
in an increased coverage of showers/thunderstorms with attendant
periods of MVFR to IFR cigs/vsbys. Early morning low clouds and
fog will likely be on the increase also. Friday will offer the
best break in this pattern with the better probability of
precipitation moving into North Carolina. Confidence is medium to
low on this short-lived drier weather. The chance of showers and
thunderstorms returns on Saturday into Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/JH
NEAR TERM...JH
SHORT TERM...RCS
LONG TERM...DS
AVIATION...AMS/JH
Hazardous weather outlook, Aug 17, 2:07 PM EDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
207 PM EDT WED AUG 17 2016

VAZ018>020-023-024-WVZ042>044-507-508-181100-
CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
207 PM EDT WED AUG 17 2016

...SEVERE THUNDERSTORM WATCH 449 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BEFORE 8PM.

NCZ001>006-018>020-VAZ007-009>017-022-032>035-043>047-058-059-181100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
207 PM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO ISOLATED SEVERE THUNDERSTORMS COULD OCCUR INTO
THIS EVENING WITH DAMAGING WINDS THE PRIMARY THREAT. IN ADDITION
VERY HEAVY RAINFALL MAY BE ENOUGH TO PRODUCE LOCALIZED FLOODING
WHERE THE STRONGER STORMS PERSIST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 2:30 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT WED AUG 17 2016

VAZ011-013-014-171915-
MONTGOMERY-PULASKI-GILES-
230 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PULASKI...SOUTHEASTERN GILES AND WESTERN MONTGOMERY
COUNTIES AND THE CITY OF RADFORD...

AT 230 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER EGGLESTON...
MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
RADFORD...
DUBLIN...
PEMBROKE...
AND NEWPORT.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3733 8045 3732 8044 3732 8043 3733 8041
      3733 8040 3707 8051 3710 8067 3712 8076
      3734 8064
TIME...MOT...LOC 1830Z 282DEG 9KT 3728 8063

JJM
Special weather statement, Aug 17, 2:45 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT WED AUG 17 2016

NCZ003-019-020-171945-
WILKES-YADKIN-SURRY-
245 PM EDT WED AUG 17 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
YADKIN...SURRY AND SOUTHEASTERN WILKES COUNTIES...

AT 244 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE EXTENDING
FROM NEAR LAMBSBURG THROUGH BENHAM TO WILKES COUNTY AIRPORT.
MOVEMENT WAS EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
NORTH WILKESBORO...
ELKIN...
WILKESBORO...
AND FAIRVIEW.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3603 8135 3634 8099 3656 8078 3655 8044
      3614 8044 3611 8051 3605 8050 3606 8098
      3603 8107 3603 8124 3600 8133
TIME...MOT...LOC 1844Z 267DEG 17KT 3656 8073 3635 8092 3621 8112

JJM
Special weather statement, Aug 17, 2:51 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT WED AUG 17 2016

NCZ006-171945-
CASWELL-
251 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN CASWELL COUNTY...

AT 250 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BAYNES...
MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PROSPECT HILL...
JERICHO...
TOPNOT...
BAYNES...
AND LEASBURG.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3625 7938 3629 7940 3633 7937 3641 7915
      3624 7916
TIME...MOT...LOC 1850Z 250DEG 11KT 3623 7928

JJM
Special weather statement, Aug 17, 2:58 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT WED AUG 17 2016

WVZ042-043-172000-
SUMMERS-MERCER-
258 PM EDT WED AUG 17 2016

...AN AREA OF STRONG THUNDERSTORMS WILL MOVE INTO PORTIONS OF
SUMMERS AND MERCER COUNTIES...

AT 256 PM EDT...AN AREA OF STRONG THUNDERSTORM WAS LOCATED OVER TWIN
FALLS STATE PARK...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
PRINCETON...
HINTON...
ATHENS...
AND MATOAKA.

THIS INCLUDES THE MERCER COUNTY AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3777 8067 3771 8066 3743 8086 3738 8088
      3735 8085 3730 8094 3724 8123 3734 8136
      3742 8131 3742 8128 3746 8131 3751 8121
      3758 8119 3760 8108 3772 8097 3768 8088
      3774 8092 3777 8089 3782 8094 3787 8080
TIME...MOT...LOC 1856Z 264DEG 28KT 3767 8141

JJM
Special weather statement, Aug 17, 3:24 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT WED AUG 17 2016

VAZ022-033-034-172000-
ROANOKE-BEDFORD-FRANKLIN-
324 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SMITH MOUNTAIN
LAKE...SOUTHEASTERN ROANOKE...NORTHERN FRANKLIN AND SOUTHWESTERN
BEDFORD COUNTIES...

AT 323 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BURNT
CHIMNEY...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VINTON...
ROCKY MOUNT...
BOONES MILL...
STEWARTSVILLE...
AND MONETA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE!...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3716 7949 3696 7986 3714 8010 3720 8003
      3721 7993 3731 7986 3731 7985 3732 7984
      3735 7979 3737 7978 3737 7977
TIME...MOT...LOC 1923Z 230DEG 18KT 3713 7985

JJM
Special weather statement, Aug 17, 3:39 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT WED AUG 17 2016

VAZ032-033-043-172045-
HENRY-PATRICK-FRANKLIN-
339 PM EDT WED AUG 17 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN
PATRICK...SOUTHERN FRANKLIN...AND HENRY COUNTIES...AS WELL AS THE
CITY OF MARTINSVILLE...

AT 337 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER OAK LEVEL...
MOVING EAST AT 10 MPH.

VERY HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE...
AXTON...
SPENCER...
SYDNORSVILLE...
AND BASSETT.

THIS INCLUDES THE FOLLOWING LOCATIONS THE MARTINSVILLE SPEEDWAY AND
MARTINSVILLE AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3690 8012 3693 7962 3654 7972 3654 8021
TIME...MOT...LOC 1937Z 262DEG 8KT 3684 7995

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:32 PM EDTSpecial Weather StatementRNKWatauga28 min
Aug 17, 12:52 PM EDTSpecial Weather StatementRNKAlleghany23 min
Aug 17, 12:58 PM EDTSpecial Weather StatementRNKWatauga32 min
Aug 17, 1:13 PM EDTSpecial Weather StatementRNKAlleghany47 min
Aug 17, 1:59 PM EDTSpecial Weather StatementRNKWilkes31 min
Aug 17, 2:27 PM EDTSpecial Weather StatementRNKWatauga33 min
Aug 17, 2:45 PM EDTSpecial Weather StatementRNKSurry, Yadkin60 min
Aug 17, 2:51 PM EDTSpecial Weather StatementRNKCaswell54 min
Aug 17, 4:50 PM EDTSpecial Weather StatementRNKCaswell55 min
Aug 17, 5:58 PM EDTSpecial Weather StatementRNKCaswell62 min
Aug 17, 6:10 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham65 min
Aug 16, 8:37 PM EDTSpecial Weather StatementRNKBath23 min
Aug 16, 8:49 PM EDTSpecial Weather StatementRNKBland, Giles26 min
Aug 16, 9:00 PM EDTSpecial Weather StatementRNKBath45 min
Aug 16, 9:04 PM EDTSpecial Weather StatementRNKAlleghany, Craig, City of Covington41 min
Aug 16, 9:06 PM EDTSpecial Weather StatementRNKCraig, Roanoke39 min
Aug 16, 9:47 PM EDTSpecial Weather StatementRNKCraig, Roanoke28 min
Aug 17, 12:43 PM EDTSpecial Weather StatementRNKCity of Galax32 min
Aug 17, 1:15 PM EDTSpecial Weather StatementRNKCity of Galax30 min
Aug 17, 1:37 PM EDTSevere Thunderstorm WarningRNKCarroll, City of Galax68 min
Aug 17, 2:23 PM EDTSpecial Weather StatementRNKFloyd52 min
Aug 17, 2:30 PM EDTSpecial Weather StatementRNKCity of Radford45 min
Aug 17, 3:24 PM EDTSpecial Weather StatementRNKFranklin36 min
Aug 17, 3:39 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville66 min
Aug 17, 3:48 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin57 min
Aug 17, 4:15 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Campbell, Rockbridge, City of Lynchburg60 min
Aug 17, 4:35 PM EDTSpecial Weather StatementRNKCharlotte55 min
Aug 17, 5:03 PM EDTSevere Thunderstorm WarningRNKCampbell, Charlotte, Halifax, Pittsylvania, City of Danville72 min
Aug 17, 5:27 PM EDTSpecial Weather StatementRNKBath63 min
Aug 17, 5:31 PM EDTSpecial Weather StatementRNKSmyth59 min
Aug 17, 5:44 PM EDTSevere Thunderstorm WarningRNKBath23 min
Aug 17, 6:17 PM EDTSpecial Weather StatementRNKCumberland28 min
Aug 17, 6:34 PM EDTSpecial Weather StatementRNKBland, Giles, Montgomery, Pulaski, City of Radford56 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.